Serotonin Syndrome is a condition affecting the production of the neurotransmitter and hormone ‘serotonin’. Serotonin syndrome tends to occur when using medications that produce large amounts of serotonin as a by-product, causing the substance to build up in the system. This can be the result of illegal drug use, medications, or dietary supplements.
Specifically, serotonin syndrome describes an excess of serotonin. Serotonin is often referred to as the ‘feel-good hormone’ of the human body. That means that it helps us to feel happy and contented, and is often produced in response to behaviors that the human body wants to ‘reward’. An obvious example of this is eating – which causes an increase in serotonin through the substance tryptophan.
So, you might expect an increase in serotonin to be a positive thing in that case. However, this is certainly an example of having ‘too much of a good thing’, with excessive amounts of the chemical causing a range of unwanted problems.
In this post, we’ll take a look at 8 alarming signs of serotonin syndrome, and what you can do to manage those side effects.
Serotonin Syndrome Symptoms
1. Confusion and Lethargy
One of the common side effects of too much serotonin is confusion, which can go hand-in-hand with tiredness and lethargy.
The reason for this is that serotonin is actually what is known as an ‘inhibitory neurotransmitters’. Largely, neurotransmitters can be divided into two groups; excitatory (meaning they increase brain activity) and inhibitory (meaning they suppress it). Those that fall into the latter category such as serotonin and GABBA are typically produced as we get ready for bed, and can make the body feel relaxed and lethargic as activity begins to slow down.
In fact, serotonin actually converts into the sleep hormone melatonin. This is why we often feel sleepy after a big meal! If you have too much serotonin then, your brain might feel sluggish and slow to operate – and you might become generally confused and tired.